Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 60, NWS Tampa Bay, FL

July 11, 2014Hillsborough County, Polk County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jul 11, 2014, 5:03 PM EDT for Hillsborough County, Polk County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2014, 5:03 PM EDT (21:03 UTC)
Expired
Jul 11, 2014, 5:30 PM EDT
In force
27 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

Counties Hillsborough County, FL, Polk County, FL

The radar

The Tampa radar (KTBW), 45 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.1 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2014-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2014-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
681 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:09 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 11, 3:09 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
309 PM EDT FRI JUL 11 2014

.SHORT TERM (TONIGHT - SATURDAY)...
THUNDERSTORMS UNDERWAY ACROSS THE AREA SHOULD CONTINUE TO EXPAND IN
COVERAGE AS THE EAST COAST SEA BREEZE PROGRESSES WEST...THEN
CONVECTION WILL DIE DOWN QUICKLY ONCE THE SUN SETS THIS EVENING.
WITH LIGHT FLOW ACROSS THE REGION...STORMS SHOULD BEGIN TO BUBBLE
UP OVER THE COASTAL WATERS BY AROUND MIDNIGHT AND CONTINUE
OVERNIGHT...AS HAS BEEN THE CASE EACH OF THE LAST COUPLE OF
NIGHTS. HOWEVER...MODELS ARE SHOWING A POCKET OF DRY MID TO LOW
LEVEL AIR MOVING NORTHWEST INTO THE REGION OVERNIGHT. ALTHOUGH
THIS WILL LIKELY NOT BE ENOUGH TO SUPPRESS ALL NOCTURNAL
STORMS...RAIN CHANCES TONIGHT OVER THE SOUTHERN GULF WATERS WILL
BE HELD AT AROUND 20 PERCENT. FOR SATURDAY...THE SURFACE RIDGE
WILL REMAIN TO THE NORTH OF THE FORECAST AREA...WITH WEAK GENERALLY
SOUTHEAST FLOW. AS A RESULT...THUNDERSTORMS WILL BE FOCUSED ALONG
THE WESTERN HALF OF THE FLORIDA PENINSULA SATURDAY AFTERNOON.
TEMPERATURES WILL REMAIN NEAR CLIMATOLOGICAL NORMAL.

.MID TERM (SATURDAY NIGHT AND SUNDAY)...
THE SOUTHERN END OF AN EASTERN CONUS UPPER LEVEL TROUGH ACROSS
NORTH FL SAT LIFTS NORTHEASTWARD SAT NIGHT AND SUN AS UPPER LEVEL
RIDGING BUILDS IN ACROSS THE STATE. ATLANTIC HIGH PRESSURE RIDGES
WEST AS IT REMAINS IN THE VICINITY OF LATITUDE 30. THERE WILL BE
ENOUGH MOISTURE FOR ISOLATED BECOMING SCATTERED THUNDERSTORMS...
WITH THE HIGHEST ODDS INLAND IN THE AFTERNOONS. HOWEVER EXPECT
SOME COASTAL SHOWERS/STORMS IN THE EVENING AND MORNING HOURS.
TEMPERATURES RUN NEAR NORMAL.

.LONG TERM (MONDAY THROUGH NEXT THURSDAY)...
UPPER RIDGING INITIALLY ACROSS FL FROM THE GULF TO THE ATLANTIC
SHIFTS SOUTHWARD DURING EARLY TO MID WEEK AS A RATHER ROBUST LOW
SWINGS DOWN OUT OF WESTERN CANADA AND THROUGH THE MIDWEST AND GREAT
LAKES BEFORE LIFTING BACK INTO QUEBEC. THE SURFACE RIDGE AXIS SLOWLY
TRAVERSES DOWN THE STATE...REACHING NORTHERN CUBAN COASTAL WATERS BY
THE END OF THE PERIOD. THE ATMOSPHERE CONTINUES MOIST WITH ISOLATED
TO SCATTERED SHOWERS AND STORMS. AS THE PREVAILING FLOW BECOMES
SOUTHWEST AND WESTERLY EXPECT MORE MORNING COASTAL SHOWERS THAT
INCREASE TO SCATTERED STORMS INLAND IN THE AFTERNOON.

&&

.AVIATION...
THE THREAT OF THUNDERSTORMS IN THE VICINITY OF TAF SITES WILL
CONTINUE THROUGH EARLY EVENING. STORM MOTION WILL BE VERY SLOW...SO
PERIODS OF IFR/LIFR CONDITIONS MAY LAST A BIT LONGER THAN NORMAL FOR
SUMMER THUNDERSTORMS. VFR CONDITIONS WILL TAKE HOLD AGAIN AFTER
SUNSET.

&&

.MARINE...
WINDS AND SEAS OVER THE COASTAL ZONES WILL REMAIN LIGHT AS HIGH
PRESSURE CONTINUES TO RIDGE ACROSS FLORIDA INTO THE GULF OF MEXICO.
THESE CONDITIONS WILL CONTINUE INTO THE WEEKEND AND INTO NEXT WEEK.
THE ONLY EXPECTED HAZARDS WILL BE GUSTY WINDS AND HIGHER SEAS IN
THE VICINITY OF THUNDERSTORMS OVER THE COASTAL WATERS ALONG WITH
CHANCE OF WATERSPOUTS...PRIMARILY DURING THE MORNING HOURS.

&&

.FIRE WEATHER...
NO HUMIDITY ISSUES THROUGH THE FORECAST PERIOD. LIGHT WINDS WITH LOW
DISPERSIONS WILL CONTINUE INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  91  77  89 /  40  40  20  50
FMY  75  93  76  90 /  30  50  20  50
GIF  75  93  75  88 /  40  40  10  40
SRQ  75  92  75  89 /  40  30  20  40
BKV  72  92  73  89 /  40  40  20  40
SPG  79  91  79  88 /  40  40  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/AVIATION/FIRE WEATHER...18/FLEMING
MID TERM/LONG TERM...09/RUDE
MARINE...74/WYNN
DECISION SUPPORT...69/CLOSE
Hazardous weather outlook, Jul 11, 4:57 AM EDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
457 AM EDT FRI JUL 11 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-120900-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
457 AM EDT FRI JUL 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...

THUNDERSTORMS ARE EXPECTED...SCATTERED ON THE COASTAL WATERS
THIS MORNING THEN SCATTERED TO NUMEROUS STORMS ON LAND IN THE
AFTERNOON. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS...LOCALLY HEAVY RAINS... AND FREQUENT DEADLY
LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED...WITH THE GREATEST
COVERAGE INLAND IN THE AFTERNOONS. THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS... AND
FREQUENT DEADLY LIGHTNING STRIKES. NO ORGANIZED SEVERE STORMS ARE
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

RUDE

In the hours before

Special weather statement, Jul 11, 3:06 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
306 PM EDT FRI JUL 11 2014

FLZ162-165-262-265-111945-
INLAND CHARLOTTE-COASTAL CHARLOTTE-INLAND LEE-COASTAL LEE-
306 PM EDT FRI JUL 11 2014

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN LEE AND SOUTH CENTRAL
CHARLOTTE COUNTIES...

AT 306 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
THUNDERSTORM LOCATED NEAR TICE...OR NEAR FORT MYERS...MOVING
NORTHWEST AT 10 MPH...WILL AFFECT FORT MYERS SHORES...PAGE FIELD
AIRPORT...GATEWAY AND FORT MYERS...UNTIL 345 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 136 AND 158.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2667 8211 2690 8195 2670 8167 2654 8177
TIME...MOT...LOC 1906Z 125DEG 10KT 2665 8182
Special weather statement, Jul 11, 3:27 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
327 PM EDT FRI JUL 11 2014

FLZ142-242-112015-
INLAND CITRUS-COASTAL CITRUS-
327 PM EDT FRI JUL 11 2014

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL CITRUS COUNTY...

AT 327 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM CITRUS
SPRINGS TO LECANTO...OR ALONG A LINE EXTENDING FROM BEVERLY HILLS TO
HOMOSASSA SPRINGS...MOVING EAST AT 5 MPH...THAT WILL AFFECT HOMOSASSA
SPRINGS...BEVERLY HILLS...STOKES FERRY AND RIVER LAKES
MANOR...THROUGH 415 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM MAY PRODUCE PEA
SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE
A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2904 8256 2903 8256 2905 8253 2906 8247
      2902 8242 2901 8237 2897 8231 2869 8229
      2871 8257 2903 8258
TIME...MOT...LOC 1927Z 275DEG 4KT 2897 8247 2882 8246

RAG
Special weather statement, Jul 11, 4:17 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
417 PM EDT FRI JUL 11 2014

FLZ061-160-162-255-260-112100-
DESOTO-INLAND MANATEE-INLAND SARASOTA-COASTAL SARASOTA-
COASTAL CHARLOTTE-
417 PM EDT FRI JUL 11 2014

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CHARLOTTE...
SOUTHEASTERN MANATEE...SOUTHEASTERN SARASOTA AND WESTERN DESOTO
COUNTIES...

AT 417 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM PINE LEVEL TO NORTH
PORT TO GULF COVE...OR ALONG A LINE EXTENDING FROM 11 MILES WEST OF
ARCADIA TO NORTH PORT TO 6 MILES EAST OF ENGLEWOOD...MOVING NORTHWEST
AT 5 MPH...WILL AFFECT GULF COVE...ROTONDA...PALM ISLAND AND
PLACIDA...UNTIL 500 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 179 AND 193.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE
A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2696 8240 2704 8244 2747 8211 2738 8205
      2734 8205 2734 8201 2723 8193 2700 8208
      2692 8216 2692 8217 2690 8217 2681 8226
      2680 8228
TIME...MOT...LOC 2017Z 146DEG 5KT 2723 8204 2707 8214
          2694 8226

RAG
Local storm report, Jul 11, 4:46 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
446 PM EDT FRI JUL 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             2 NNE GIBSONTON         27.87N 82.36W
07/11/2014  E0.70 INCH       HILLSBOROUGH       FL   NWS EMPLOYEE

            HOME WEATHER STATION ALSO SHOWED 44 MPH WIND GUSTS AT
            TIME OF REPORT.

&&

MJG
Special weather statement, Jul 11, 4:52 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
452 PM EDT FRI JUL 11 2014

FLZ052-251-112115-
POLK-INLAND HILLSBOROUGH-
452 PM EDT FRI JUL 11 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
HILLSBOROUGH AND NORTHWESTERN POLK COUNTIES FOR STRONG THUNDERSTORMS
WITH HAIL AND STRONG WIND GUSTS VALID UNTIL 515 PM EDT...

AT 452 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM HILLSBOROUGH
RIVER STATE PARK TO PLANT CITY TO WILLOW OAK...OR ALONG A LINE
EXTENDING FROM ZEPHYRHILLS TO PLANT CITY TO 8 MILES EAST OF FISH
HAWK...MOVING EAST AT 5 MPH WILL AFFECT HILLSBOROUGH RIVER STATE
PARK...PLANT CITY...FISH HAWK AND ALAFIA RIVER STATE PARK.

THIS INCLUDES INTERSTATE 4 BETWEEN EXITS 14 AND 33.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. FREQUENT TO CONTINUOUS LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH
HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND
OTHER VEHICLES.

&&

LAT...LON 2817 8211 2826 8211 2826 8206 2830 8205
      2830 8202 2785 8185 2774 8219 2817 8229
TIME...MOT...LOC 2052Z 252DEG 4KT 2816 8219 2802 8215
          2795 8213 2788 8208

RAG

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 12:56 PM EDTAreal Flood AdvisoryTBWPinellas64 min
Jul 11, 3:06 PM EDTSpecial Weather StatementTBWLee39 min
Jul 11, 3:27 PM EDTSpecial Weather StatementTBWCitrus48 min
Jul 11, 3:36 PM EDTSpecial Marine WarningTBW54 min
Jul 11, 4:17 PM EDTSpecial Weather StatementTBWSarasota43 min
Jul 11, 4:39 PM EDTAreal Flood AdvisoryTBWHernando, Pasco66 min
Jul 11, 4:52 PM EDTSpecial Weather StatementTBWHillsborough23 min
Jul 11, 5:29 PM EDTAreal Flood AdvisoryTBWHillsborough, Polk61 min
Jul 11, 5:43 PM EDTSpecial Weather StatementTBWPolk32 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.